South Carolina, 2021

Flash Flood and Damaging Winds in South Carolina, June 12, 2021

June 12, 2021 · NWS CHS · 12 events in 2 counties and zones

Warm and unstable air in advance of a cold front and mid-level shortwave along with a sea breeze interacting with convective outflow boundaries led to severe thunderstorms across southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Warm and unstable air in advance of a cold front and mid-level shortwave along with a sea breeze interacting with convective outflow boundaries led to severe thunderstorms across southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 12, 2:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 12, 2:35 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
335 PM EDT Sat Jun 12 2021

.SYNOPSIS...
A weak cold front will move into the area from the north
tonight. Another front could approach the region by the middle
of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Latest radar imagery indicates increasing coverage of showers
and thunderstorms across the Pee Dee/Midlands/CSRA, as well as
in GA mainly south of I-16. Instability and forcing will
continue to increase over the region, along with eventual
mesoscale boundaries from the sea breeze/convective
outflows/differential heating, ahead of an approaching cold
front and upper shortwave. Thus numerous to widespread showers
and storms are expected into this evening. Although we can't
rule out isolated damaging wind gusts from any stronger storms,
especially near boundary collisions, our main concern continues
to be the threat for locally heavy rain and flash flooding,
later this afternoon through the evening. Storm motions will
be rather slow which could lead to training of storms and
heavier rainfall lasting longer than normal. Flood Advisories
will certainly be possible but also cannot rule out a Flash
Flood Warning, especially if the heaviest rains coincide with
the evening high tide in urban coastal locales such as Downtown
Charleston.

Later tonight after the main threat for showers and storms ends,
low clouds will develop as a weak high pressure wedge
strengthens over the region and subsidence occurs on the
backside of the departing shortwave. Lows will mainly range from
near 70 inland to mid 70s at the coast/over Lake Moultrie.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: The cold front will stall near or just south of the Altamaha
River at daybreak as a weak frontal wave lingers just offshore of
the southern South Carolina coast. Aloft, a sharp H5 axis is
forecast to remain aligned southwest/northeast along the Southeast
U.S. coast into Sunday night as the aforementioned frontal waves
meanders slowly north/northeast along the weakening stationary
front. Although the local forecast area will remain along the cooler
side of the baroclinic boundary, highs should still recover into the
lower-mid 80s with dewpoints in the lower-mid 70s promoting modest
instability during the diurnal maximum. Guidance suggests moisture
will remain rather deep with much of the area remaining embedded
within a plume of PWATs around 2.25 inches and higher H8 theta-e.
The coupled with modest instability and favorable positioning of the
H3 jet axis to the west should support a round of scattered to
possibly numerous showers/tstms, mainly during the afternoon and
evening. Low-level convergence looks to maximize roughly along/east
of the I-95 corridor where the sea breeze circulation will sharpen
within the broad cyclonic flow around the frontal wave offshore.
This is where the greatest convective coverage should occur (roughly
along/east of Walterboro-Springfield-Ludowici line, including both
the Charleston and Savannah Metro Areas). Pops will range from 30-
60%; highest in the above mentioned corridor. There will be a risk
for locally heavy rainfall and minor/urban flooding as the mean flow
is forecast to remain fairly weak through the column. Convection
should diminish during the evening hours with lows ranging from the
upper 60s inland to the mid 70s the beaches and Downtown Charleston.
There could be some patchy fog inland if enough low-stratus develops
late and build-down occurs.

Monday: The H5 trough will propagate farther offshore for Monday as
a large mid-level anticyclone begins to build east and heights rise.
Weak high pressure will hold at the surface as a cold front
approaches the Mid-Atlantic states, southern Appalachians and
portions of the Deep South. With the upper trough farther offshore
and likely some subsidence developing over the area, the coverage of
tstms should be less than previous days. Still expect the primary
foci for convection to occur along the sea breeze and potential
mesoscale boundary interactions, but the higher quality moisture and
better H8 theta-e look to center along the Georgia coastal counties.
Pops will range from 20-40%; highest in the Savannah-Hinesville-
Ludowici-Darien corridor. Convection should greatly diminish after
sunset, but isolated convection could spark through the night within
a subtle warm air advection regime ahead of the cold front. Highs
will top out in the lower 90s away from the beaches with lows Monday
night dropping into the lower 70s inland with upper 70s at the
beaches and Downtown Charleston.

Tuesday: Heights will continue to rise aloft which will continue to
help slow an approaching cold front down. There are signals that
moisture levels will be diminishing with time with a pronounced
lowering of both PWATs and H8 theta-e noted. A west/northwest flow
in the 925-700 hPa layer will help to reinforce this drying trend
and will also help to pin and severely delay the afternoon sea
breeze from moving too far inland. The sea breeze and lingering
outflow boundaries left over from Monday will likely be the primary
foci for convection, but the overall coverage should be less. Pops
will range from 20-30%; highest in the vicinity of the sea breeze.
Highs will warm into the lower-mid 90s away from the beaches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A cold front will gradually become stationary across the Southeast
U.S. through mid week as a mean upper trough settles in across the
northeast CONUS. There remains much uncertainty on where the front
will eventually stall out, but it will remain a focus for tstms for
much of the period. Temperatures will remain near or slightly above
normal with pops near climatological levels.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
MVFR ceilings were able to hold on through the morning, but have
mainly improved to VFR as of 18Z. As the ceilings lift the
shower/thunderstorm coverage will increase ahead of an
approaching cold front with all three terminals seeing impacts
this afternoon and evening. Tried to highlight thunderstorm
impacts with TEMPOs at each terminal, with lower visibilities,
lower ceilings, and TSRA. Once the main area of showers/tstorms
move out of the region around 6/13 05/06Z, lower ceilings and
possibly some mist or drizzle/light showers will persist through
much, if not all, of the rest of the TAF period behind the weak
cold front. Models are hinting that ceilings could drop to LIFR
in this period, however have kept IFR as of the 18Z TAFs.

Extended Aviation Outlook: Tstms impacts will be possible at all three
terminals Sunday afternoon/evening with KSAV likely to have the highest
impact probabilities. Otherwise, there are no concerns with >30%
probability of occurrence.

&&

.MARINE...
Tonight: A backdoor cold front will move into the local marine
area shifting mainly southwesterly winds to the northwest to
north. Although some gusts near 20 kt are expected (outside
storms), winds/seas will remain below Small Craft Advisory
levels. Mariners should be alert for gusty thunderstorms, mainly
through around midnight.

Sunday through Thursday: The only concern through the period is
Tuesday night where both winds and seas could increase to Small
Craft Advisory thresholds with nocturnal jetting. Winds were capped
at 15-20 kt with seas 3-5 ft for now.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...CPM/RJB
MARINE...RJB
Hazardous weather outlook, Jun 12, 8:29 AM EST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
929 AM EDT Sat Jun 12 2021

AMZ330-350-352-354-374-131030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
929 AM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-131030-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
929 AM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Heavy Rainfall: Showers and thunderstorms will develop along and
ahead of a cold front this afternoon and evening across southeast
South Carolina and southeast Georgia. Rainfall amounts could exceed
3 inches over localized areas and Flood Advisories may be needed as
a result of the potential for much of this rain to fall within a
short amount of time. There is even a low risk that a Flash Flood
Warning will be needed, most likely in rural coastal locations such
as Downtown Charleston if the heaviest rain lines up with the
evening high tide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 12, 3:19 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
419 PM EDT Sat Jun 12 2021

GAZ116-138-122045-
Inland Liberty-Inland Bryan-
419 PM EDT Sat Jun 12 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...

At 418 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Flemington, or near Hinesville, moving east
at 15 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Hinesville, Fort Stewart, McIntosh, Midway, Riceboro, Flemington,
Allenhurst and Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3181 8164 3191 8159 3190 8131 3168 8139
TIME...MOT...LOC 2018Z 285DEG 11KT 3184 8154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RFM
Local storm report, Jun 12, 3:34 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
434 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             FLEMINGTON              31.86N  81.57W
06/12/2021  E0.75 INCH       LIBERTY            GA   PUBLIC

            DIME SIZE HAIL REPORTED ALONG OGLETHORPE HIGHWAY NEAR
            FLEMING.

&&

EVENT NUMBER CHS2100227
Local storm report, Jun 12, 3:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
449 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        TYBEE ISLAND            32.00N  80.85W
06/12/2021                   CHATHAM            GA   COUNTY OFFICIAL

            *** 1 INJ *** CITY OF TYBEE ISLAND REPORTED A FEMALE
            WAS STRUCK BY LIGHTNING WHILE IN THE WATER NEAR 17TH
            STREET. TYBEE ISLAND FIRE DEPARTMENT PERFORMED CPR. THE
            VICITM'S STATUS IS KNOWN AT THIS TIME.

&&

EVENT NUMBER CHS2100228
Local storm report, Jun 12, 3:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
450 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        TYBEE ISLAND            32.00N  80.85W
06/12/2021                   CHATHAM            GA   COUNTY OFFICIAL

            *** 1 INJ *** CITY OF TYBEE ISLAND REPORTED A FEMALE
            WAS STRUCK BY LIGHTNING WHILE IN THE WATER NEAR 17TH
            STREET. TYBEE ISLAND FIRE DEPARTMENT PERFORMED CPR. THE
            VICITM'S STATUS IS NOT KNOWN AT THIS TIME.

&&

CORRECTED REMARKS

EVENT NUMBER CHS2100228

The radar

The Charleston,SC radar (KCLX), 26 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Beaufort

When
June 12, 5:00 PM EST to 5:01 PM EST
Where
Beaufort County, 0.58 mi E of Sheldon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.600, -80.770

A Beaufort County emergency manager reported a large tree down in the middle of the roadway near the intersection of Old Sheldon Church Road and Trask Parkway.

Thunderstorm Wind, Beaufort

When
June 12, 5:11 PM EST to 5:12 PM EST
Where
Beaufort County, 0.69 mi S of Wilkins
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.470, -80.600

A Beaufort County emergency manager reported a tree down on a power line, causing a fire near the 100 block of Gannet Point Road.

Thunderstorm Wind, Beaufort

When
June 12, 5:32 PM EST to 5:33 PM EST
Where
Beaufort County, 0.9 mi SE of Grays Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.490, -80.740

A Beaufort County emergency manager reported a tree across the roadway at the intersection of Clarendon Road and Trask Parkway.

Thunderstorm Wind, Beaufort

When
June 12, 5:47 PM EST to 5:48 PM EST
Where
Beaufort County, 1.5 mi SSE of Beaufort Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.400, -80.620

A Beaufort County emergency manager reported trees on power lines near the 300 block of Sea Island Parkway.

Thunderstorm Wind, Beaufort

When
June 12, 5:50 PM EST to 5:51 PM EST
Where
Beaufort County, 1.36 mi WNW of Port Royal
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.380, -80.700

A Beaufort County emergency manager reported live power lines down near the 1600 block of Edinburgh Avenue.

Thunderstorm Wind, Beaufort

When
June 12, 5:53 PM EST to 5:54 PM EST
Where
Beaufort County, 0.9 mi NE of Port Royal
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -80.670

A Beaufort County emergency manager reported a tree down on Bay Drive.

Thunderstorm Wind, Beaufort

When
June 12, 5:59 PM EST to 6:00 PM EST
Where
Beaufort County, 1.17 mi W of Baileys Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.350, -80.900

A Beaufort County emergency manager reported a tree blocking Okatie Bluff Road near the intersection with Camp Saint Marys Road.

Thunderstorm Wind, Beaufort

When
June 12, 6:08 PM EST to 6:09 PM EST
Where
Beaufort County, 4.31 mi SSW of Baileys Lndg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.290, -80.900

A Beaufort County emergency manager reported a tree down on a vehicle on the 300 block of Fording Island Road.

Thunderstorm Wind, Beaufort

When
June 12, 6:14 PM EST to 6:15 PM EST
Where
Beaufort County, 1.88 mi ESE of Pritchardville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.220, -80.940

A Beaufort County emergency manager reported a tree down on New Riverside Road near the entrance to Palmetto Bluff.

Thunderstorm Wind, Beaufort

When
June 12, 6:26 PM EST to 6:27 PM EST
Where
Beaufort County, 2.23 mi NE of Forest Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.170, -80.720

A Beaufort County emergency manager a tree down across several vehicles in a parking lot near the 40th block of Queens Folly Road.

Flash Flood, Charleston

When
June 12, 6:30 PM EST to 9:00 PM EST
Where
Charleston County, 0.8 mi SSW of Charleston to 0.73 mi ENE of Croghan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.770, -79.937

Emergency management and social media indicated several businesses along Market Street flooded with 8 to 16 inches of standing water inside buildings. Additionally, rainfall amounts around 3.5 inches resulted in the following streets, intersections, and areas in downtown Charleston to be closed due to flooding: Calhoun Street between Rutledge Avenue and Smith Street, Chisolm Street between Broad Street and Tradd Street, Colonial Street between Broad Street and Tradd Street, Hagood Avenue at Fishburne Street, King Street at Huger Street, Market Street between Meeting Street and East Bay Street, Romney Street at North Nassau Street, Smith Street at Marion Street, Tradd Street between Chisholm Street and East Bay Street, the Crosstown Expressway between Coming Street and Norman Street, Washington Street and Concord Street between Laurens Street and Queens Street, the Harleston Village area and the White Point Gardens area.

Thunderstorm Wind, Beaufort

When
June 12, 6:49 PM EST to 6:50 PM EST
Where
Beaufort County, 0.69 mi N of Beaufort
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.440, -80.680

A Beaufort County emergency manager reported a tree down and blocking both lanes of Wilmington Street near the intersection with Prince Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965518, 965519, 965520, 965521, 965522, 965523, 965524, 965525, 965526, 965527, 965532, 965528.